MAUDE Adverse Event Report: DEPUY SPINE INC ARTICULATING DISTRACTOR; DISSECTOR, SURGICAL, GENERAL & PLASTIC SURGERY

DEPUY SPINE INC ARTICULATING DISTRACTOR; DISSECTOR, SURGICAL, GENERAL & PLASTIC SURGERY
Catalog Number 202718200
Medical Device Problem Codes Break (1069); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that patients underwent spinal fusion procedures on (b)(6) 2024.During the procedures, six distractors broke when spreading the intervertebral disc space.Either the "rod" came off the "holder" that was attached to the screws with an innie, or the holder burst during distraction.Since this instrument is sufficiently available in the operating room at the hospital, it was able to be replaced quickly.There were no negative effects on the patients in these cases.Procedures were completed successfully with no delay.This report is for an articulating distractor.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.E3: reporter is a synthes employee.H3 h6: a review of the receiving inspection (ri) articulating distractor was conducted identifying that lot number was tbaggt released in four batch.Batch 1: released on 02 june 2023 with no discrepancies.Batch 2: released on 02 june 2023 with no discrepancies batch 3: released on 07 september 2023 with no discrepancies batch 4: released on 31 august 2023 with no discrepancies.Supplier: (b)(4).The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The product was not returned to depuy synthes, however photos were received for review.The photo investigation revealed that the device has broken ring.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.The provided evidence was not sufficient to confirm the reported event of unable to assemble.Functionality issues cannot be evaluated through a photo investigation.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the articulating distractor would contribute to the complained device issue.Based on the investigation findings, the distractor has broken because of unintended force, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.H6 component code: g07002 ¿ device not returned.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found nothing indicative of a device nonconformance.The articulating distractor exhibits signs of wear due to normal use on the surface.No breakage was found.Therefore, the reported condition cannot be confirmed.A dimensional inspection was not performed as it is not applicable to the complaint condition.A functional evaluation was performed and the locking sub-assembly with the sliding sub-assembly work properly.The sub-assembly slide properly for the rack of the locking part.The overall complaint was not confirmed as the observed condition of the articulating distractor would have not contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): a review of the receiving inspection (ri) for articulating distractor was conducted identifying that lot number tbaggt was released in four batches.¿ batch 1: lot qty of (b)(4) units was released jun 2, 2023, with no discrepancies.¿ batch 2: lot qty of (b)(4) units was released jun 2, 2023, with no discrepancies.¿ batch 3: lot qty of (b)(4) units was released sep 7, 2023, with no discrepancies.¿ batch 4: lot qty of (b)(4) units was released aug 31, 2023, with no discrepancies.Supplier: (b)(4).As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ARTICULATING DISTRACTOR
Common Device Name
DISSECTOR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
325 paramount drive
raynham, MA 02767
3035526892
MDR Report Key19983627
Report Number1526439-2024-02038
Device Sequence Number2725228
Product Code GDI
UDI-Device Identifier10705034184586
UDI-Public(01)10705034184586(10)TBAGGT
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number202718200
Device Lot NumberTBAGGT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/16/2024
Supplement Date Received by Manufacturer09/19/2024
10/07/2024
Initial Report FDA Received Date08/14/2024
Supplement Report FDA Received Date10/04/2024
10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown